Posted by Sunnely on July 6, 2000, at 19:45:54
In reply to Re: Effexor-side effects » Sunnely, posted by SLS on July 6, 2000, at 7:38:08
Your question deals with drug-drug (or food) interactions.
When drugs are taken concurrently, drug-drug interactions are bound to occur. Fortunately, most do not lead to any clinical importance or just mild discomfort. Unfortunately, some interactions lead to serious consequences, including death. Others lead to loss of effectiveness of one or more drugs involved.
The interaction between grapefruit juice and Serzone mainly involves the type called "pharmacokinetic." (The other type is "pharmacodynamic.") When a drug is taken is taken orally, four major processes of pharmacokinetics are involved: 1. absorption (gastrointestinal tract), 2. distribution, 3. metabolism, and 4. excretion. It is the stage of metabolism where most of the major drug interactions occur, mainly involving the liver.
In the liver, there are several enzymes that play a big role in the break down of different drugs. Prominent among these liver enzymes are the ones called "cytochrome P450," enzymes (CYP for short). Although there are several CYPs known so far, only about 5 major ones are involved in the metabolism of different drugs, including the psychotropic drugs. Included among these CYPs is the enzyme called CYP3A4.
CYP3A4 is involved in the metabolism (breakdown) of Serzone. Therefore, it is a "substrate" of this enzyme. Grapefruit juice markedly inhibits the action of this enzyme. Therefore, it is an "inhibitor" of this enzyme. Inhibition of this enzyme leads to a decrease in the metabolism of the "substrate" of this enzyme. This leads to an increase in the blood level of the "substrate" which in turn leads to an increase in the "substrate's" side effects or toxicity. In short, Serzone (substrate of CYP3A4) + grapefruit juice (inhibitor of CYP3A4) ---> decreased metabolism of Serzone ---> increased Serzone blood level ---> increased side effects or toxicity from Serzone.
The same mechanism is involved with drug-drug interaction between Serzone and Propulsid. This time it is the Serzone that is doing the inhibition (same liver enzyme involved, CYP3A4). FYI, Serzone is both a "substrate" and an "inhibitor" of CYP3A4. Propulsid is a "substrate" of CYP3A4. Excess blood levels of Propulsid resulting from interactions with other drugs have been reported to cause serious heart rhythm irregularities including sudden death. I believe there were about 80 deaths reported from these interactions. Most of these reports came from drug-drug interactions with Propulsid and other drugs that inhibit CYP3A4 such as the antibiotic erythromycin, and the antifungals (Nizoral, Sporanox). Since Serzone is a marked inhibitor of CYP3A4, serious drug interaction with Propulsid is possible, although I have not read in the literature deaths from this particular interaction. This is the reason why the drug company (Janssen) was forced to take this drug off the (US) market. Incidentally, for what it's worth, at one point, Pres. Clinton was on Propulsid for GERD.
FYI, Seldane and Hismanal, both nonsedating antihistamines, were taken off the market for similar reason as Propulsid. There were approximately 120 deaths related to drug-drug interactions involving these drugs.
For more info on Grapefruit Juice Drug Interactions, check out this excellent website created by a Canadian Pharmacist: http://powernetdesign.com/grapefruit/
> Dear Sunnely,
> This is great information.
> I am curious about the grapefruit juice. What kind of interaction occurs?
> Also, can you describe in a bit more detail the interaction between Propulsid and Serzone?
> - Scott
> > Watch for drug interactions with Serzone. Certain drugs may raise the blood level of Serzone and cause a return of the visual trails even though you're keeping same dose. These drugs include: certain antibiotics such as erythromycin and Cipro; antidepressants such as Prozac and Luvox; antifungal drugs such as Nizoral and Sporanox; Tagamet for ulcer. Avoid grapefruit juice, too. Propulsid (cisapride), drug for stomach reflux, should not be combined with Serzone. Serious medical consequences may occur including sudden death. (This drug should be off the market by now, anyway.)